Clostridium difficile (C. difficile)

Clostridium difficile (C. difficile)

The media often talk about Clostridium difficile. I understand that this bacterium is dangerous and very prevalent in Quebec hospitals. How does it differ from other bacteria? Why is everyone talking about it so much? Should the Cystic Fibrosis population be particularly concerned? How can we reduce the risk of contracting it?

Clostridium difficile, commonly called C. difficile, is indeed a hot topic. Around 1978, it was acknowledged that C. difficile could cause diarrhea in patients following antibiotic therapy. It was then demonstrated that the diarrhea and intestinal inflammation were linked to toxins produced by this bacterium. This is therefore not a recent problem. However, the increased number and severity of these cases is a more recent phenomenon. C. difficile is found in the large intestine of 3 to 5% of the normal population. A previous hypothesis maintained that antibiotic therapy modified the population of bacteria in the intestine, enabling C. difficile to grow and produce toxins that cause diarrhea. This is plausible for colitis contracted outside the hospital. However, the current hypothesis is that people initially contract a strain of the bacterium found in hospitals and that following their antibiotic therapy in hospital, the strain – which is potentially more
virulent than strains found outside hospitals – produces toxins.

It is quite surprising that colitis caused by C. difficile is not more frequent in persons with cystic fibrosis, because they take an enormous amount of antibiotics. Nevertheless, this population can contract severe infections, especially when taking antibiotics in the hospital. To prevent these infections, hospital staff members have to isolate persons infected with C. difficile and be very careful about washing their hands and wearing gloves and gowns. It goes without saying that home-based intravenous antibiotic therapy reduces the risk of unpleasantness caused by C. difficile.

Partager :